Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 252, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2011, 4:48 AM CDT for 4 counties in South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2011, 4:48 AM CDT (09:48 UTC)
- Expired
- Aug 28, 2011, 5:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 58.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
811 WUUS53 KFSD 280948 SVRFSD SDC003-015-023-043-281030- /O.NEW.KFSD.SV.W.0252.110828T0948Z-110828T1030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 448 AM CDT SUN AUG 28 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... WESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 530 AM CDT * AT 448 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF GRASS RANCH COLONY...OR 15 MILES SOUTH OF KIMBALL...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLATTE AROUND 500 AM CDT... HARRISON AROUND 515 AM CDT... GEDDES AROUND 520 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4336 9831 4316 9858 4355 9905 4365 9892 TIME...MOT...LOC 0948Z 312DEG 30KT 4352 9889 WIND...HAIL <58MPH 1.50IN $$ HANKO
3 follow-up statements
878 WWUS53 KFSD 280956 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 456 AM CDT SUN AUG 28 2011 SDC003-015-023-043-281030- /O.CON.KFSD.SV.W.0252.000000T0000Z-110828T1030Z/ DOUGLAS SD-CHARLES MIX SD-BRULE SD-AURORA SD- 456 AM CDT SUN AUG 28 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN AURORA...SOUTHEASTERN BRULE...CENTRAL CHARLES MIX AND WESTERN DOUGLAS COUNTIES UNTIL 530 AM CDT... AT 456 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF PLATTE...OR 19 MILES SOUTH OF KIMBALL...MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HARRISON AROUND 520 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4349 9898 4360 9882 4336 9831 4316 9858 TIME...MOT...LOC 0956Z 312DEG 30KT 4347 9882 WIND...HAIL <58MPH 1.75IN $$ HANKO
906
WWUS53 KFSD 281012
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 AM CDT SUN AUG 28 2011
SDC003-015-281022-
/O.CAN.KFSD.SV.W.0252.000000T0000Z-110828T1030Z/
BRULE SD-AURORA SD-
512 AM CDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA AND
SOUTHEASTERN BRULE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4350 9880 4350 9863 4336 9831 4316 9858
4335 9881 4346 9885
TIME...MOT...LOC 1012Z 312DEG 30KT 4338 9868
$$
SDC023-043-281030-
/O.CON.KFSD.SV.W.0252.000000T0000Z-110828T1030Z/
DOUGLAS SD-CHARLES MIX SD-
512 AM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHARLES MIX AND WESTERN DOUGLAS COUNTIES UNTIL 530 AM CDT...
AT 512 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES EAST OF PLATTE...OR 20 MILES NORTHWEST OF
LAKE ANDES...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GEDDES AND HARRISON AROUND 520 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4350 9880 4350 9863 4336 9831 4316 9858
4335 9881 4346 9885
TIME...MOT...LOC 1012Z 312DEG 30KT 4338 9868
WIND...HAIL <58MPH 1.50IN
$$
HANKO204
WWUS53 KFSD 281027
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT SUN AUG 28 2011
SDC023-043-281033-
/O.EXP.KFSD.SV.W.0252.000000T0000Z-110828T1030Z/
DOUGLAS SD-CHARLES MIX SD-
527 AM CDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX AND
WESTERN DOUGLAS COUNTIES WILL EXPIRE AT 530 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4350 9880 4350 9863 4336 9831 4316 9858
4335 9881 4346 9885
TIME...MOT...LOC 1023Z 312DEG 30KT 4332 9859
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:03 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 27, 9:03 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT FRI AUG 26 2011 .DISCUSSION... SHORT WAVE MOVING INTO WESTERN NORTH DAKOTA WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT AND SHOULD BEGIN TO INTERACT WITH BOUNDARY ACROSS SOUTHWEST SD INTO SOUTHCENTRAL SD. LLJ SHOULD GRADUALLY INCREASE AFTER 06Z AND WITH H850 CAPES IN THE 1500-2500 RANGE...WOULD EXPECT TO SEE SOME ELEVATED STORMS TO BEGIN DEVELOPING AFTER 07 OR 08Z ACROSS NORTHWESTERN CWA AND THEN SPREAD EAST SOUTHEAST OVERNIGHT. DID DELAY DEVELOPMENT BY A FEW HOURS FROM PREVIOUS FORECAST AS HRRR IS ALSO NOW A TAD SLOWER CLOSER TO 18Z NAM SOLUTION. OTHERWISE TEMPERATURE FORECAST LOOKS GOOD AND ONLY CHANGES WERE TO TIMING OF THUNDERSTORM DEVELOPMENT. MARGINAL SEVERE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. && .AVIATION... LIGHT SOUTHEASTERLY SURFACE WINDS TO REMAIN IN PLACE THROUGH SUNDAY AFTERNOON. THE ONLY EXCEPTION WILL BE WITH SCATTERED THUNDERSTORMS WHICH ARE EXPECTED TO MOVE ACROSS THE AREA SUNDAY MORNING. THE MAIN FOCUS FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA...INTO NORTHWEST IOWA. /97 && .PREVIOUS DISCUSSION... A SUBTLE SHORT WAVE IS THE MAIN FEATURE TO WATCH TONIGHT...WHICH MAY EVENTUALLY BRING NOT SO SUBTLE WEATHER. AT THE MOMENT...IT IS HARD TO DECIPHER ACTUALLY WHERE IT IS ON WATER VAPOR...BUT IS PROBABLY ASSOCIATED WITH A JET STREAK CURRENTLY IN SW MT. THE STRENGTH OF THE WAVE INCREASES AFTER EVENING TONIGHT MAINLY IN CENTRAL SD ALONG THE 850MB-700MB THERMAL RIDGE AXIS AND ASSOCIATED MODEST LOW LEVEL JET. AFTER MIDNIGHT...MID LEVEL TEMPERATURES THEN COOL WITH ML CAPES INCREASING TO ABOUT 1000 TO 1500 J/KG ALONG AND WEST OF THE JAMES RIVER VALLEY. COUPLED WITH THIS CAPE IS A ML CIN MINIMUM BY 09Z SUNDAY WITH VERY HIGH CINS FROM GREGORY COUNTY AND POINTS WESTWARD. THEREFORE LATEST THOUGHTS ARE IS THAT SCATTERED CONVECTION SHOULD DEVELOP AFTER MIDNIGHT WEST OF THE JAMES. AS IT PRESSES EAST TO SOUTHEASTWARD LATE TONIGHT...RAIN CHANCES MAY BECOME QUITE LIKELY IN A SWATH AROUND MITCHELL TO YANKTON IN THE PRE DAWN HOURS. THESE AREAS HAVE STEEP MID LEVEL LAPSE RATES FROM 700MB TO 500MB AND GOOD DIRECTIONAL WIND SHEAR FROM 850MB UPWARD. IT IS DOUBTFUL WHETHER ANY OF OUR ATMOSPHERE BELOW 900MB TO 850MB WILL BE TAPPED...SO AM IGNORING THE WIND SHEAR IN THE LOWEST LEVELS. SCATTERED CONVECTION WILL ENCIRCLE THE LIKELY POPS. BUT HEADING EASTWARD INTO SW MN AND NW IA...RAIN CHANCES WANE EAST OF THE I 29 CORRIDOR WHERE CONDITIONS ARE MUCH MORE STABLE COUPLED WITH ANEMIC WIND SHEAR. IN THE STRONGER CELLS...SOME SEVERE HAIL COULD BE A THREAT LATE TONIGHT...ESPECIALLY FROM YANKTON TO CHAMBERLAIN. CONCERNING TEMPERATURES...KEPT THE READINGS ON THE WARMER SIDE OF GUIDANCE WITH CLOUD COVER ANTICIPATED AFTER MIDNIGHT. THUNDERSTORMS WILL MOST LIKELY BE ONGOING ON SUNDAY MORNING...WITH THE BETTER CHANCE SITUATED ALONG THE MIDDLE AND LOWER MISSOURI RIVER CORRIDOR WHERE THE INSTABILITY AXIS/LOW LEVEL CONVERGENCE/AND BEST PV ADVECTION COINCIDE AS THE SHORTWAVE SLIDES TO THE SOUTHEAST. EXPECT ACTIVITY TO DIMINISH LATER IN THE MORNING AND EARLY AFTERNOON AS FORCING WEAKENS. HIGHS ON SUNDAY WILL BE IN THE LOWER TO MID 80S IN THE WEST...TO THE MID AND UPPER 70S EAST WHERE CLOUDS MAY HANG AROUND LONGER. SUNDAY NIGHT AND MUCH OF MONDAY SHOULD BE DRY IN BETWEEN SYSTEMS...AS UPPER LEVEL RIDGING BUILDS INTO THE REGION...AND LOWS ON SUNDAY NIGHT WILL BE UPPER 50S TO LOWER 60S...AND HIGHS ON MONDAY RIGHT AROUND NORMAL...IN THE LOWER TO MID 80S. NEXT SHORTWAVE BEGINS TO ENCROACH ON THE AREA ON MONDAY NIGHT WITH INCREASING 850 MB THETA E ADVECTION INTO OUR WEST...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THAT AREA DURING THE NIGHT...THEN LIFTING OFF TO THE NORTHEAST ON TUESDAY AS THE WAVE TRACKS INTO THE UPPER MIDWEST...THOUGH MODELS NOT IN THE BEST OF AGREEMENT ON PLACEMENT OF CONVECTION ON TUESDAY. BY WEDNESDAY THE UPPER LEVEL RIDGE AXIS SHIFTS TO OUR EAST IN AN EVOLVING SOUTHWESTERLY UPPER LEVEL FLOW. WITH THIS...WILL HAVE MOSTLY DRY CONDITIONS WITH WARMING TEMPERATURES...REACHING THE UPPER 80S TO LOWER 90S ACROSS THE AREA BY THURSDAY. NEXT POSSIBILITY OF SHOWERS AND THUNDERSTORMS LOOKS TO COME IN ON THURSDAY NIGHT AND FRIDAY AS A DECENT UPPER LEVEL SHORTWAVE TRACKING TO OUR NORTH PULLS A COLD FRONT THROUGH OUR AREA DURING THIS TIME FRAME...BRINGING COOLER TEMPERATURES FOR THE END OF THE WEEK. && && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 27, 11:32 AM CDT, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 AM CDT SAT AUG 27 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1132 AM CDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A CHANCE FOR THUNDERSTORMS WILL START BY LATE EVENING IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD SLOWLY EAST AND SOUTHEAST LATE INTO THE NIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH THERE WILL BE A MINIMAL THREAT FOR AN ISOLATED LARGE HAIL PRODUCING STORM LATE TONIGHT OR EARLY SUNDAY MORNING ACROSS THE LOWER BRULE AREAS. FLOODING... MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE DURING THE FIRST HALF OF SEPTEMBER. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS CONTINUING TO DROP VERY SLOWLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL PERSIST THROUGH SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND POSSIBLY EXTREME SOUTHWEST MINNESOTA. A LESSER THREAT WILL CONTINUE ON SUNDAY AFTERNOON AND EVENING AS THE FOCUS FOR STORMS DROPS SOUTH AND EAST. NO SEVERE STORMS ARE ANTICIPATED...WITH ONLY A RISK FOR AN ISOLATED HAIL PRODUCING STORM SUNDAY MORNING THROUGH THE MISSOURI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:17 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Douglas | 43 min |
| Aug 28, 5:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 47 min |
| Aug 28, 5:49 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner, Sanborn | 41 min |
| Aug 28, 6:30 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner, Minnehaha | 45 min |
| Aug 28, 6:54 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 52 min |
| Aug 28, 6:58 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 47 min |
| Aug 28, 7:33 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 42 min |
| Aug 28, 7:37 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 38 min |
| Aug 28, 7:54 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 51 min |
| Aug 28, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 33 min |
| Aug 28, 8:00 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Hanson, Kingsbury, Lake, McCook, Miner and 3 more | 60 min |
| Aug 28, 8:23 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 25 min |
| Aug 28, 8:24 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Turner | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.